Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Irreducibility of moduli spaces of cyclic unramified covers of genus $ g$ curves


Authors: R. Biggers and M. Fried
Journal: Trans. Amer. Math. Soc. 295 (1986), 59-70
MSC: Primary 14H10; Secondary 12F20, 14H30, 20C32, 32G15
DOI: https://doi.org/10.1090/S0002-9947-1986-0831188-3
MathSciNet review: 831188
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ ({C_1}, \ldots ,{C_r}G) = ({\mathbf{C}},G)$ be an $ r$-tuple consisting of a transitive subgroup $ G$ of $ {S_m}$ and $ r$ conjugacy classes $ {C_1}, \ldots ,{C_r}$ of $ G$. We consider the concept of the moduli space $ \mathcal{H}({\mathbf{C}},G)$ of compact Riemann surface covers of the Riemann sphere of Nielsen class $ ({\mathbf{C}},G)$. The irreducibility of $ \mathcal{H}({\mathbf{C}},G)$ is equivalent to the transitivity of a specific permutation representation of the Hurwitz monodromy group $ (\S1)$, but there are few general tools to decide questions about this representation. Theorem 2 gives a class of examples of $ ({\mathbf{C}},G)$ for which $ \mathcal{H}({\mathbf{C}},G)$ is irreducible. As an immediate corollary this gives an elementary proof and generalization of the irreduciblity of the moduli space of cyclic unramified covers of genus $ g$ curves (for which Deligne and Mumford [ $ {\mathbf{DM}}$, Theorem 5.15] applied Teichmüller theory and Dehn's theorem). This contrasts with the examples of $ ({\mathbf{C}},G)$ in $ [{\mathbf{BFr}}]$ for which $ \mathcal{H}({\mathbf{C}},G)$ is reducible. These kinds of questions combined with the study of the existence of rational subvarieties of $ \mathcal{H}({\mathbf{C}},G)$ have application to the realization of a group $ G$ as the Galois group of a regular extension of $ \mathbb{Q}(t)\;[{\mathbf{Fr3}},\S4]$.


References [Enhancements On Off] (What's this?)

  • [B] A. Beauville, Prym varieties and Schottky's Problem, Invent. Math. 41 (1977), 149-196. MR 0572974 (58:27995)
  • [BFr] R. Biggers and M. Fried, Relations between moduli spaces of covers of $ {\mathbb{P}^1}$ and representations of the Hurwitz monodromy group, J. Reine Angew. Math. 335 (1982), 87-121. MR 667463 (84h:14034a)
  • [C] A. Clebsch, Zür Theorie der Riemann'schen Fläche, Math. Ann. 6 (1872), 216-230.
  • [DM] P. Deligne and D. Mumford, The irreducibility of the space of curves of given genus, Inst. Hautes Etudes Sci. Publ. Math. No. 36 (1967), 75-100. MR 0262240 (41:6850)
  • [FaBu] E. Fadell and J. Buskirk, The braid groups of $ {E^2}$ and $ {S^2}$, Duke Math. J. 29 (1962), 243-257. MR 0141128 (25:4539)
  • [Fe] W. Feit and P. Fong, Rational rigidity of $ {G_2}(p)$ for any prime $ p > 5$, Proc. Rutgers Group Theory 1983-84, edited by D. Gorenstein, R. Lyons, M. O'Nan, C. Sims, M. Aschbacher and W. Feit, Cambridge Univ. Press, 1984, pp. 323-326. MR 817266 (87e:12006b)
  • [Fr1] M. Fried, Fields of definition of function fields and Hurwitz families and groups as Galois groups over $ {\mathbf{Q}}$, Comm. Algebra 5 (1977), 17-86. MR 0453746 (56:12006)
  • [Fr2] -, Galois groups and complex multiplication, Trans. Amer. Math. Soc. 235 (1978), 141-162. MR 472917 (81c:14015)
  • [Fr3] -, On reduction of the inverse Galois group problem to simple groups, Proc. Rutgers Group Theory 1983-84, edited by D. Gorenstein, R. Lyons, M. O'Nan, C. Sims, M. Aschbacher and W. Feit, Cambridge Univ. Press, 1984, pp. 289-301. MR 817262 (87f:11091)
  • [Fu] W. Fulton, On the irreducibility of the moduli space of curves, Appendix to the paper of Harris and Mumford, Invent. Math. 67 (1982), 87-88. MR 1554031
  • [HM] J. Harris and D. Mumford, On the Kodaira dimension of the moduli space of curves, Invent. Math. 67 (1982), 23-86. MR 664324 (83i:14018)
  • [Hu] A. Hurwitz, Über Riemann'sche Flächen mit gegebenen Verzweigungspunkten, Math. Ann. 39 (1891), 1-61. MR 1510692
  • [KL] S. Kleiman and D. Laksov, Another proof of the existence of special divisors, Acta. Math. 132 (1974), 163-175. MR 0357398 (50:9866)
  • [Ma] B. H. Matzat, Realisierung Endlicher Gruppen als Galoisgruppen, Manuscripta Math. 51 (1985), 253-265. MR 788682 (86m:11086)
  • [Th] J. G. Thompson, Some finite groups which appear as $ \operatorname{Gal}(L/K)$ where $ K \subseteq Q({\mu _m})$, J. Algebra 89 (1984), 437-499. MR 751155 (87f:12012)
  • [W] A. Weil, Modules des surfaces de Riemann, Sém. Bourbaki, 168, 1957-58. MR 0124485 (23:A1797)
  • [Wa] J. Walter, Classical groups as Galois groups, Proc. Rutgers Group Theory 1983-84, edited by D. Gorenstein, R. Lyons, M. O'Nan, C. Sims, M. Aschbacher and W. Feit, Cambridge Univ. Press, 1984. MR 817269 (88e:20045)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14H10, 12F20, 14H30, 20C32, 32G15

Retrieve articles in all journals with MSC: 14H10, 12F20, 14H30, 20C32, 32G15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0831188-3
Keywords: Riemann surface, moduli space, Hurwitz monodromy group, permutation representation
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society